Pustular DRESS Syndrome Secondary to Hydroxychloroquine With EBV Reactivation

February 2019 | Volume 18 | Issue 2 | Original Article | 207 | Copyright © 2019

Raghavendra L. Girijala BS,a Imaad Siddiqi MD,B Young Kwak MD,c David Wright MD,c Dhruti B. Patel MD,d Leonard H. Goldberg MDc

aTexas A&M College of Medicine, Bryan, TX bMemorial Hermann Hospital, Houston, TX cDermSurgery Associates, Houston, TX dHouston Methodist Hospital, Houston, TX

Abstract

BACKGROUND: Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome) or drug-induced hypersensitivity (DIHS) is a rare and feared complication of frequently used medications such as anticonvulsants, sulfonamides, and allopurinol. To date, no reports of hydroxychloroquine-induced pustular DRESS syndrome have been associated with Epstein-Barr virus (EBV) reactivation nor imitated other cutaneous adverse drug reactions as in our patient. OBSERVATION: A 56-year-old female presented with a diffuse cutaneous eruption involving the face, trunk, extremities, and palms approximately two weeks after the initiation of hydroxychloroquine therapy for a suspected Sjögren's-like process with inflammatory cervical lymphadenopathy. Skin examination demonstrated diffuse erythematous and edematous papules and pustules on her dorsal and volar hands and fingers, arms, legs, chest, abdomen, back, scalp, and face. In many areas, lesions coalesced into plaques with overlying pustules, scale, and crust. Additional notable exam findings included centralized facial edema, edema of the hands, and cervical lymphadenopathy. Laboratory workup revealed leukocytosis, peripheral eosinophilia, elevated transaminases, and a negative autoimmune workup; however, serology demonstrated EBV reactivation. Histologic assessment displayed a spongiotic dermatitis with eosinophils, superficial perivascular dermatitis, as well as corneal, subcorneal, and intraepidermal neutrophilic microabscesses, mimicking acute generalized exanthematous pustulosis or pustular psoriasis, even though clinical evaluation suggested DRESS syndrome. CONCLUSION: To our knowledge, this is the first reported case of hydroxychloroquine-induced pustular DRESS syndrome in the context of EBV reactivation. Given hydroxychloroquine’s immunomodulatory function and association with other cutaneous manifestations, our patient represents a significant diagnostic challenge. Therefore, this case highlights the importance of knowledge regarding overlapping features, histologically and clinically, among acute generalized exanthematous pustulosis, pustular psoriasis, and DRESS syndrome. J Drugs Dermatol. 2019;18(2):207-209.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Drug reaction with eosinophilia and systemic symptoms (DRESS), or drug-induced hypersensitivity syndrome (DIHS), is a potentially life-threatening adverse medication effect with mortality rates up to 10 percent.1,2 Most often, it occurs secondary to anticonvulsants such as carbamazepine, allopurinol, and sulfonamides.1 Four reports of hydroxychloroquine-induced DRESS syndrome and 7 cases of pustular DRESS have been documented.1,3-8 This case is the first report of hydroxychloroquine-induced DRESS with Epstein-Barr virus reaction (EBV) mimicking generalized pustular psoriasis (GPP) and acute generalized exanthematous pustulosis (AGEP).

CASE PRESENTATION

A 56-year-old female with a history of premature ventricular contractions was admitted for a 1-week history of a new diffuse rash after approximately 2 weeks of initiating hydroxychloroquine per rheumatology. The medication was started for an unknown autoimmune disorder concerning for a Sjögren's-like process with inflammatory cervical lymphadenopathy. Thepruritic and painful eruption was first noted on the thighs and rapidly spread to her legs, torso, arms, hands, fingers, palms, back, face, and scalp (Figures 1 and 2).Skin exam demonstrated diffuse erythematous papules that coalesced into plaques with overlying pustules and scale. Cervical lymphadenopathy, facial edema, fever, and chills were noted, but conjunctivitis and oral ulcers were not present. Pertinent lab findings include: eosinophilia of 15 percent with leukocytosis of 29.74 k/μL, peak ALT of 464, and peak AST of 179. ANA, SSA/SSB, anti-histone antibody, TSH, blood cultures, Quantiferon-TB Gold, chest x-ray, hepatitis panel, and HIV testing were all unremarkable. Notably, EBV titers for early D IgG, EBV nuclear antigen IgG, and capsid IgG were positive, indicating potential viral reactivation.Punch biopsy of the skin displayed a pustular spongiotic dermatitis process with eosinophils, subcorneal and intraepidermal collections of neutrophils, superficial perivascular dermatitis,

↑ back to top


Related Articles